The levels of the long chain polyunsaturated n-6 and n-3 fatty acides (PUFA) were studied in colostrum and mature milk of 29 atopic and 29 nonatopic mothers and related to sensitization in their babies during the first 12 mo of life. The levels of α-linolenic acid (LNA) were lower (0.96 versus 1.23 weight percentage, p < 0.01) and the levels of dihomo-γ-linoleic acid were higher (0.36 versus 0.31 weight percentage, p < 0.05) in mature milk from mothers of atopic babies (n = 24) compared with mothers of nonatopic babies (n = 34). The total n-3 levels and the ratio of n-6 PUFA/n-3 PUFA were similar in colostrum of all mothers and then decreased significantly in mature milk (p < 0.001), particularly in milk given to atopic babies. The levels of the n-6 fatty acids arachidonic acid, C22:4, and C22:5 n-6 correlated in milk samples from nonatopic mothers (r = 0.61-0.97, p < 0.05 to p < 0.001) but were largely absent in colostrum and mature milk from atopic mothers. In contrast, LNA and eicosapentaenoic levels correlated in colostrum from the atopic mothers (r = 0.61-0.88) regardless of atopic sensitization in the infants, whereas LNA correlated to C20:4 n-3 in colostrum from nonatopic mothers of nonatopic infants. Furthermore, the levels of the n-3 fatty acid C20:4 n-3 correlated significantly to all n-6 fatty acids, except linoleic acid (r = 0.64-0.79, all p < 0.01) in mature milk from nonatopic mothers of nonsensitized children. Low levels of LNA and total n-3 long chain polyunsaturated fatty acids, in mature milk from the mothers, appear to be associated with atopic sensitization early in life, as well as disturbed relationships between the n-3 fatty acid 20:4 and the n-6 fatty acids particularly in mature milk. On the other hand, disturbed relationships within the individual fatty acids in the n-6 series in human milk reflected the atopic status in the mothers. The variations in the lipid composition of human milk could in part explain some of the controversies regarding the protective effects of breast-feeding against allergy.